Oregon, 2008

Excessive Heat in Oregon, August 15 to 17, 2008

August 15 to 17, 2008 · NWS PDT · 10 events in 10 counties and zones

An upper level ridge and dry air brought excessive heat into eastern Oregon. Locations which experienced multiple days of at least 100 degree temperatures included Hermiston (102, 105, 107), Pendleton (100, 107, 108), Redmond (106, 102), The Dalles (107, 109, 102), Moro (100, 104, 105), Mitchell (101, 100), Madras (100, 104, 104), Union (101, 103), John Day (102, 101), Dufur (103, 103, 102),…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level ridge and dry air brought excessive heat into eastern Oregon. Locations which experienced multiple days of at least 100 degree temperatures included Hermiston (102, 105, 107), Pendleton (100, 107, 108), Redmond (106, 102), The Dalles (107, 109, 102), Moro (100, 104, 105), Mitchell (101, 100), Madras (100, 104, 104), Union (101, 103), John Day (102, 101), Dufur (103, 103, 102), Fossil (100, 102), Pilot Rock (107, 109, 106), Arlington (103, 105, 106), Barnes Station (102, 101), Boardman (100, 101, 103), Grizzly (103, 101), Sisters (103, 103), Wallowa (102, 103), Milton-Freewater (100, 101, 103), and Pelton Dam (105, 110, 108).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 15, 10:52 AM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 15, 10:52 AM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1152 AM PDT FRI AUG 15 2008

UPDATED FOR AVIATION

.DISCUSSION...NO MAJOR CHANGES PLANNED FOR TODAYS PERIOD. A
SHORTWAVE SLIDING UP THE PACNW COAST HAS TRIGGERED ISOLATED
THUNDERSTORMS WITH LIGHTNING BEING DETECTED ABOUT 100 MILES
OFFSHORE THE COLUMBIA BAR AT THIS HOUR. SATELLITE IS SHOWING SOME
CIRRUS CLIPPING THE CASCADES. STILL APPEARS RATHER TRANSPARENT SO
HAVE CHANGED SKY COVER THERE FROM CLEAR TO MOSTLY CLEAR FOR THE
REST OF THE MORNING HOURS. THERE IS ANOTHER WAVE JUST EXITING THE
POINT CONCEPTION AREA THAT HAS ALSO TRIGGERED LIGHTNING AND BEARS
WATCHING. DO BELIEVE THAT THIS WAVE WILL ALSO REMAIN WELL WEST OF
THE INLAND NORTHWEST AND THUS NOT BE A THUNDERSTORM THREAT.
REGARDLESS...STILL EXPECT TEMPERATURES WILL BE HOT TODAY. WITH
RELATIVELY LITTLE RELIEF FROM WIND.

LOOKING FARTHER AHEAD...MODEL TRENDS ARE CONTINUING TO PUSH
CONVECTIVE THREAT SLIGHTLY FURTHER WEST FOR SATURDAY NIGHT AND
SUNDAY. WILL TAKE A HARD LOOK AND POSSIBLY CONFINE THREAT EVEN
CLOSER TO THE CASCADES BUT WILL ALSO NEED TO CONSIDER IF RECENT
MODEL RUNS REFLECT THE TREND OR HAVE BECOME AN ANOMALY BY PUSHING
MAIN INSTABILITY MORE TO THE WEST. THIS WILL ALSO HAVE AN IMPACT
ON FIRE WEATHER WATCH DECISIONS TO BE MADE TODAY.

LOOKING EVEN FARTHER OUT...THE TROUGH PEGGED TO APPROACH ON THE
TUESDAY/WEDNESDAY TIME-FRAME IS STARTING TO SHOW SIGNS OF WEAKENING
BEFORE IT EVEN REACHED THE COASTLINE. FURTHER COMPLICATING THE
ISSUE IS A SIGNIFICANTLY DIFFERENT SOLUTION FROM THE ECMWF THAT
WOULD PLACE THE REGION UNDER SPLIT FLOW. WITH THIS RANGE OF
SOLUTIONS...CONFIDENCE IN THE EXTENDED IS WELL BELOW AVERAGE. /JBONK

&&

.AVIATION...18Z TAFS. VFR CONDITIONS THE NEXT 24 HOURS WITH CLEAR
SKIES. SURFACE WINDS 5-10 KT.  79

&&

.PREV DISCUSSION... /ISSUED 255 AM PDT FRI AUG 15 2008/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A STRONG UPPER LEVEL
RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE PACIFIC NORTHWEST
THROUGH THIS PERIOD. AS A RESULT CONDITIONS WILL BE MAINLY FAIR AND
HOT. SKIES WILL BE MOSTLY CLEAR AND SUNNY TODAY. TEMPERATURES SHOULD
THEREFORE RISE 2 TO 4 DEGREES OVER YESTERDAY/S VALUES ACROSS THE
AREA WITH AFTERNOON HIGH TEMPERATURES REACHING TO 100 OR HIGHER OVER
A LARGER AREA OF THE REGION. SKIES WILL BE MOSTLY SUNNY AGAIN
SATURDAY...AT LEAST AWAY FROM THE CASCADES...AND TEMPS SHOULD NUDGE
UP ANOTHER DEGREE OR TWO. THUS WILL CONTINUE CURRENT HEAT ADVISORIES
AS THEY ARE. A WEAK FLOW OF SUBTROPICAL MOISTURE FROM THE DESERT
SOUTHWEST AND NORTHERN MEXICO HAS BEEN MOVING NORTH ALONG THE WEST
COAST. THIS MOISTURE SHOULD STAY WEST OF THE CASCADES...MAINLY NEAR
THE COAST...TODAY. AS SUCH DO NOT EXPECT MUCH IN THE WAY OF
CONVECTION TODAY IN OUR AREA...OUTSIDE OF A FEW HIGH BASED CUMULUS
NEAR THE CASCADES. AN UPPER TROUGH IN THE GULF OF ALASKA WILL BEGIN
TO SHIFT SOUTHEAST SATURDAY. THIS TROUGH SHOULD PUSH THE WEAK
MOISTURE FLOW EAST TO NEAR THE CASCADES SATURDAY AFTERNOON. THE
SHIFT OF THIS TROUGH HAS SLOWED A BIT AND WILL LIMIT THUNDERSTORM
THREAT TO VERY NEAR THE OREGON CASCADE CREST LATE SATURDAY
AFTERNOON. THIS THUNDERSTORM THREAT STILL LOOKS TO SHIFT NORTH INTO
THE WASHINGTON CASCADES SATURDAY NIGHT. AT THIS TIME MOISTURE
AVAILABILITY WILL LIMIT THE NUMBER OF STORMS...AND WILL ALSO LIMIT
THE AMOUNT OF PRECIPITATION THEY PRODUCE. 90

LONG TERM...SUNDAY THROUGH THURSDAY...MODELS CONTINUE TO SHOW SOME
TIMING DIFFERENCES BUT AGREE IN BRINGING AN UPPER LEVEL TROUGH TO
THE PACIFIC NORTHWEST COAST AND PUSHING THE STRONG RIDGE OFF TO THE
EAST EITHER SUNDAY NIGHT OR MONDAY. HAVE LEANED TOWARDS THE FASTER
GFS/NAM SOLUTION. THIS WILL GIVE US ONE MORE HOT DAY ON SUNDAY WITH
A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF THE
AREA. MOISTURE WILL BE LIMITED EARLY ON BUT THE NAM BRINGS IN A
SUBSTANTIAL MOISTURE SURGE LATE SUNDAY AFTERNOON/EVENING. THE
EASTERN THIRD OF THE AREA LOOKS STABLE SO REMOVED THUNDERSTORMS IN
THAT AREA. ON MONDAY THE TROUGH WILL ARRIVE ALONG WITH A STRONG COLD
FRONT AND RAIN SHOWERS WILL MOVE OVER THE CASCADES AS TEMPERATURES
TUMBLE ABOUT 10 DEGREES TO THE LOWER TO MID 90S. LEFT THUNDERSTORMS
IN THE FORECAST FOR MONDAY. IT WILL BE MAINLY RESIDUAL ACTIVITY IN
THE MORNING IN THE WEST WHILE THE EAST WILL SEE THUNDERSTORMS MAINLY
IN THE EASTERN MOUNTAINS AS THE RIDGE EXITS. THE TROUGH WILL REMAIN
OVER THE AREA THROUGH THURSDAY AND COOLER AIR WILL CONTINUE TO LOWER
TEMPERATURES TO THE MID 80S BY WEDNESDAY AND THURSDAY. IMPULSES
MOVING THROUGH THE TROUGH WILL GIVE THE MOUNTAINS A CHANCE OF RAIN
SHOWERS EACH DAY. PERRY

AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS.
EXPECT MOSTLY CLEAR SKIES AND SURFACE WINDS UNDER 15 KTS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT 100  62 102  63 /   0   0   0   0
ALW 102  67 103  68 /   0   0   0   0
PSC 102  60 104  61 /   0   0   0   0
YKM 100  58 102  59 /   0   0   0  10
HRI 102  58 104  59 /   0   0   0   0
ELN 101  58 103  59 /   0   0   0  10
RDM 100  51 102  52 /   0   0  10  20
LGD  97  54  99  55 /   0   0   0   0
GCD  99  54 100  55 /   0   0   0  10
DLS 104  63 107  64 /   0   0   0  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING
     FOR ORZ630.

     HEAT ADVISORY FROM NOON TODAY TO 8 PM PDT SUNDAY FOR ORZ044-501.

     HEAT ADVISORY FROM NOON TODAY TO 8 PM PDT SATURDAY FOR ORZ042-
     043.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR ORZ609>611.

     HEAT ADVISORY UNTIL 8 PM PDT SATURDAY FOR ORZ041.

WA...HEAT ADVISORY FROM NOON TODAY TO 8 PM PDT SUNDAY FOR WAZ027>029.

     HEAT ADVISORY FROM NOON TODAY TO 8 PM PDT SATURDAY FOR WAZ026.

     HEAT ADVISORY UNTIL 8 PM PDT SATURDAY FOR WAZ024.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
87
Hazardous weather outlook, Aug 15, 4:42 AM PST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
542 AM PDT FRI AUG 15 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-161230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
542 AM PDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
     COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON

STRONG HIGH PRESSURE ALOFT WILL BRING VERY WARM TEMPERATURES AND
MOSTLY CLEAR SKIES TO THE REGION. TEMPERATURES WILL EXCEED 100
DEGREES THIS AFTERNOON OVER A WIDE PORTION OF THE COLUMBIA BASIN AND
INTO CENTRAL OREGON...SO A HEAT ADVISORY CONTINUES IN EFFECT. SEE
PRODUCT PDXNPWPDT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE WEATHER WATCH SATURDAY
     NORTH CENTRAL OREGON, CENTRAL OREGON, OCHOCO-JOHN DAY
     HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

THUNDERSTORMS SATURDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON

EXCESSIVE HEAT SATURDAY
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON

FIRE WEATHER WATCH SUNDAY
     CENTRAL OREGON, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON,
     NORTH CENTRAL OREGON, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN

EXCESSIVE HEAT SUNDAY
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON

THUNDERSTORMS MONDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THE HIGH PRESSURE ALOFT WILL REMAIN OVER THE PACIFIC NORTHWEST
SUNDAY FOR CONTINUED HOT TEMPERATURES AND LOW RELATIVE HUMIDITIES.
HEAT ADVISORIES WILL CONTINUE FOR AREAS WHERE AFTERNOON TEMPERATURES
WILL CLIMB TO 100 DEGREES OR MORE. FOR DETAILS...PLEASE REFER TO THE
NWS PRODUCT PDXNPWPDT. A LOW PRESSURE SYSTEM MOVING TOWARDS THE
COAST WILL CAUSE ISOLATED THUNDERSTORMS NEAR THE CASCADES SATURDAY
AND SATURDAY NIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE
FORECAST AREA SUNDAY AND MONDAY. THE COMBINATION OF HOT...DRY...AND
UNSTABLE CONDITIONS WILL ENHANCE THE THREAT OF EXTREME FIRE BEHAVIOR
SATURDAY AND SUNDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
CENTRAL OREGON AND THE EAST SLOPES OF THE OREGON CASCADES. MORE
INFORMATION CAN BE FOUND IN THE NWS PRODUCT PDXRFWPDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Eastern Columbia River Gorge

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
ASOS
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

Excessive Heat, Foothills of the Blue Mountains

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
ASOS

Excessive Heat, Lower Columbia Basin

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
ASOS
Coordinates
45.506, -119.160 (the zone’s center; the record gives no point)

Excessive Heat, North Central Oregon

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
North Central Oregon forecast zone
Reported by
COOP Observer

Excessive Heat, Ochoco-John Day Highlands

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
Ochoco-John Day Highlands forecast zone
Reported by
COOP Observer
Coordinates
44.381, -120.359 (the zone’s center; the record gives no point)

Excessive Heat, Wallowa County

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
Wallowa County forecast zone
Reported by
COOP Observer
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

Excessive Heat, Grand Ronde Valley

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
COOP Observer
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

Excessive Heat, Northern Wheeler / Southern Gilliam Counties

When
August 15, 12:00 PM PST to August 17, 7:00 PM PST
Where
Northern Wheeler / Southern Gilliam Counties forecast zone
Reported by
COOP Observer

Excessive Heat, Central Oregon

When
August 16, 12:00 PM PST to August 17, 7:00 PM PST
Where
Central Oregon forecast zone
Reported by
ASOS

Excessive Heat, John Day Basin

When
August 16, 12:00 PM PST to August 17, 7:00 PM PST
Where
John Day Basin forecast zone
Reported by
AWOS
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115332, 115333, 115336, 115337, 132741, 132745, 132746, 132747, 115329, 115334.